Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 18, 2011, 12:09 AM CDT for Douglas County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 12:09 AM CDT (05:09 UTC)
- Expired
- Jun 18, 2011, 12:42 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Douglas County, KS
The radar
The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 12:10 AM CDT | TSTM WND DMG | 1 Sw Lawrence, KS | DELAYED REPORT FROM LAW ENFORCEMENT OF TREES DOWN AT 11TH AND MISSISSIPPI IN LAWRENCE |
| Jun 18, 12:10 AM CDT | TSTM WND DMG | 5 Sse Eudora, KS | DELAYED REPORT FROM LAW ENFORCEMENT OF TREES DOWN ALONG E 2400 RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 8:19 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2975 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS53 KTOP 180509
SVRTOP
KSC045-180600-
/O.NEW.KTOP.SV.W.0145.110618T0509Z-110618T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1209 AM CDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 100 AM CDT
* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
NORTHEAST OF VINLAND...OR 7 MILES SOUTHEAST OF LAWRENCE...MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
EUDORA AND LAWRENCE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN IF YOU
ARE IN THE PATH OF THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A
BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3878 9534 3895 9537 3899 9518 3897 9518
3898 9516 3897 9513 3898 9511 3896 9510
3896 9508 3898 9509 3899 9507 3898 9505
3881 9505
TIME...MOT...LOC 0509Z 246DEG 25KT 3890 9512
WIND...HAIL 60MPH 1.00IN
$$
ANGLE1 follow-up statement
718
WWUS53 KTOP 180542
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1242 AM CDT SAT JUN 18 2011
KSC045-180552-
/O.CAN.KTOP.SV.W.0145.000000T0000Z-110618T0600Z/
DOUGLAS-
1242 AM CDT SAT JUN 18 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DOUGLAS COUNTY HAS
BEEN CANCELLED...
AT 1242 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN CANCELLED.
ANOTHER SEVERE THUNDERSTORM WARNING CONTINUES FOR PORTIONS OF
SOUTHEAST DOUGLAS COUNTY UNTIL 115 AM CDT FOR THE POTENTIAL OF
DAMAGING WINDS NEAR 70 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3878 9534 3895 9537 3899 9518 3897 9518
3898 9516 3897 9513 3898 9511 3896 9510
3896 9508 3898 9509 3899 9507 3898 9505
3881 9505
TIME...MOT...LOC 0542Z 246DEG 25KT 3899 9485
$$
ANGLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:45 PM CDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jun 17, 6:45 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT FRI JUN 17 2011 ...UPDATE TO AVIATION... .DISCUSSION... WATER VAPOR IMAGERY AND PROFILERS SHOWING INITIAL SHORTWAVE TROUGH NOW MOVING EAST/NORTHEAST OVER THE COUNTY WARNING AREA (CWA)...WITH A SECOND SHORTWAVE TROUGH APPROACHING SOUTHWEST KS. OUTFLOW BOUNDARY FROM THIS MORNINGS MCS IN THE EAST PUSHED INTO FAR SOUTHERN KS/NORTHERN OK BUT IS BEGINNING TO LIFT BACK TO THE NORTH AGAIN WHILE COOL FRONT OVER NEBRASKA IS PUSHING THROUGH THE FAR NORTHWEST CWA. HIGH TEMPS TODAY BEHIND THE MCS TODAY HAVE LIKELY BEEN TRIMMED SLIGHTLY...HOWEVER WITH MOISTURE TRYING TO RETURN NORTHWESTWARD...WOULD STILL EXPECT TO SEE MLCAPES IN THE 2000-3000 J/KG RANGE AHEAD OF THE FRONT BY LATE AFTERNOON/VERY EARLY EVENING AS THE CAPPING INVERSION ERODES AWAY...SHOULD SEE ISOLATED/SCATTERED THUNDERSTORMS DEVELOPING MAINLY ACROSS THE NORTHEAST AND EAST CENTRAL AHEAD OF THE APPROACHING SHORTWAVE TROUGH. OTHER THUNDERSTORMS MAY FORM NEAR THE OLD BOUNDARY TO THE SOUTH OF THE AREA...THAT COULD DEVELOP EAST OR NORTHEAST ALONG THE FRONT...AFFECTING MAINLY THE SOUTHEAST HALF OF THE CWA OVERNIGHT IN THE FORM OF A POSSIBLE MCS. ALL IN ALL...WILL KEEP THE LOWEST POPS IN THE FAR NORTH CENTRAL AND STEADILY INCREASE POPS AND QPF EAST AND SOUTHEASTWARD. WITH THE HIGHEST DEWPOINTS/TEMPS REMAINING AHEAD OF THE FRONT OVER THE FAR SOUTHEAST CWA...WILL CARRY LOWS FROM THE MIDDLE 60S FAR NORTH CENTRAL TO THE LOWER 70S SOUTHEAST OF THE TURNPIKE. 63 THE SPECIFICS FOR SATURDAY WILL BE LARGELY IMPACTED BY EVENTS OF THIS EVENING AND OVERNIGHT. IF LARGE OR REPEATED CONVECTIVE COMPLEXES TRAVERSE KANSAS TONIGHT INTO THE EARLY MORNING...THE EFFECTIVE FRONT COULD BE DISPLACED SOUTH INTO OKLAHOMA...EVEN FARTHER SOUTH THAN THE 12Z NAM AND ECMWF SUGGEST. WITH DECENT LATE MORNING AND AFTERNOON INSOLATION...MODERATE INSTABILITY IS AGAIN LIKELY WITH LITTLE CAPPING BY LATE DAY AND AT LEAST MODERATE LEVELS OF BULK SHEAR. MODELS ARE IN GOOD AGREEMENT WITH THE SHORTWAVE TROF IN THE GREAT BASIN THIS AFTERNOON ENTERING THE CENTRAL PLAINS FOR LATE IN THE AFTERNOON. NORTHWESTERN AREAS ARE THE LEAST LIKELY TO SEE STORMS FOR ANY PART OF THE DAY...BUT CONFIDENCE IN JUST WHERE ANY OUTFLOWS END UP IS LOW ENOUGH FOR SOME AFTERNOON MENTION FOR ALL LOCATIONS...WITH BEST CHANCES IN THE SOUTHEAST. WILL ALSO INCLUDE SMALL MORNING CHANCES IN THE EAST WHERE CONVECTION MAY BE EXITING AROUND SUNRISE. 65 FRONTAL BOUNDARY WILL BE SOMEWHERE ACROSS CENTRAL AND EASTERN KANSAS 00Z SUNDAY. 500 MB SHORTWAVE WILL MOVE THOUGH DURING THE LATE AFTERNOON AND EVENING. INSTABILITY...SHEAR AND HIGH PRECIPITABLE WATER VALUES WILL BE PRESENT ACROSS EASTERN KANSAS. THUS STORMS WILL BE EFFICIENT RAINFALL PRODUCERS AS WELL AS SOME BECOMING SEVERE. SUNDAY IS LOOKING DRY IN THE WAKE OF OVERNIGHT CONVECTION AND SHORTWAVE RIDGING. ALSO EML WORKS NORTH THROUGH THE DAY CAPPING OFF ANY CONVECTION. UPPER TROUGH TO THE WEST WILL EJECT OUT ANOTHER WAVE INTO THE WESTERN PLAINS AND ACROSS NEBRASKA WITH THE UPPER FLOW BECOMING SOUTHWEST STORMS WILL DEVELOP AND MOVE NORTHEAST IN THE MEAN 850-300 MB FLOW SUNDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN THE NOSE OF THE 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS. ON MONDAY THE UPPER TROUGH MOVES OUT INTO THE PLAINS WITH A FRONTAL BOUNDARY/DRYLINE MOVING INTO THE CWA IN THE EVENING. CAP IS FORECAST TO ERODE DURING THE AFTERNOON HOURS. NAM IS THE MOST PROGRESSIVE WITH THE FRONT THAN THE ECMWF AND GFS WHICH ARE A BIT SLOWER AND HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS. PREFER THE ECMWF PLACEMENT. THE UPPER LOW IS FORECAST TO MOVE SLOWLY ACROSS THE CENTRAL PLAINS TUESDAY INTO TUESDAY NIGHT THEN OUT OF THE PLAINS BY WEDNESDAY. NORTHWEST FLOW DEVELOPS WEDNESDAY ON THE BACKSIDE OF THE UPPER TROUGH. RIDGING OCCURS THURSDAY MORNING WITH THE WARM FRONT RETURNING NORTH IN THE AFTERNOON HOURS. COULD TOUCH OFF SOME THUNDERSTORMS LATE AFTERNOON AND EVENING. ON THURSDAY NIGHT AND FRIDAY ELEVATED THUNDERSTORMS POSSIBLE ABOVE THE BOUNDARY IN LOW LEVEL JET THEN MOVING SOUTHEAST IN THE 850MB-300MB FLOW. 53 && .AVIATION... A CUMULUS FIELD REMAINS NEAR THE TERMINALS WITH A WEAKLY CAPPED AND UNSTABLE ATMOSPHERE IN PLACE. NORTH OF THE TERMINALS...A WEAK FRONT WILL GRADUALLY SHIFT SOUTH BRINGING A WIND SHIFT TO THE NORTH AND NORTHEAST. OVERALL...FORCING REMAINS WEAK FOR CONVECTIVE DEVELOPMENT AND HAVE OPTED TO GO WITH CB. WILL CONTINUE TO MONITOR AND MAKE AMENDMENTS AS ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 17, 8:44 PM CDT, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 844 PM CDT FRI JUN 17 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-190145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 844 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS WITH REMAIN POSSIBLE ACROSS THE OUTLOOK AREA THROUGH 3 AM CDT FRIDAY. HAIL NEAR THE SIZE OF GOLF BALLS WILL BE POSSIBLE IN THE STRONGEST STORMS ALONG WITH THE POTENTIAL OF WINDS NEAR 60 MPH. HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY NIGHT...AND AGAIN ON THURSDAY. SEVERE THUNDERSTORMS COULD DEVELOP LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. THE MOST WIDESPREAD ACTIVITY IS LIKELY TO BE FROM LATE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jun 17, 10:11 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM HAIL 5 S BENNINGTON 38.96N 97.59W
06/17/2011 E1.50 INCH OTTAWA KS EMERGENCY MNGR
&&
JBLocal storm report, Jun 17, 10:16 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1016 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL BENNINGTON 39.03N 97.59W
06/17/2011 E1.75 INCH OTTAWA KS PUBLIC
&&
JBSpecial weather statement, Jun 17, 11:19 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1119 PM CDT FRI JUN 17 2011
KSZ056-180445-
FRANKLIN-
1119 PM CDT FRI JUN 17 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRANKLIN COUNTY...
THROUGH 1145 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 15 MPH
ACROSS PORTIONS OF NORTHWESTERN FRANKLIN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE CENTROPOLIS.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3863 9531 3861 9551 3874 9550 3874 9536
3874 9527
TIME...MOT...LOC 0419Z 269DEG 12KT 3868 9540
BLAIRLocal storm report, Jun 17, 11:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1134 PM CDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST 6 SW EMPORIA 38.34N 96.26W
06/17/2011 E70 MPH LYON KS TRAINED SPOTTER
MOTORIST ON THE KANSAS TURNPIKE REPORTED 70 MPH WINDS.
&&
JLSpecial weather statement, Jun 17, 11:56 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1156 PM CDT FRI JUN 17 2011 KSZ009-010-022-023-180530- MARSHALL-POTTAWATOMIE-RILEY-WASHINGTON- 1156 PM CDT FRI JUN 17 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RILEY... NORTHWESTERN POTTAWATOMIE...SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES... THROUGH 1230 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 10 MPH ACROSS PORTIONS OF NORTH CENTRAL RILEY...NORTHWESTERN POTTAWATOMIE... SOUTHWESTERN MARSHALL AND SOUTHEASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF RILEY...MARSHALL AND POTTAWATOMIE COUNTIES. && LAT...LON 3968 9663 3950 9645 3943 9690 3959 9693 TIME...MOT...LOC 0456Z 248DEG 12KT 3952 9675 BLAIR
Local storm report, Jun 18, 12:03 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM TSTM WND GST S EMPORIA 38.40N 96.18W
06/17/2011 E60 MPH LYON KS BROADCAST MEDIA
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 43 min |
| Jun 17, 8:56 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 49 min |
| Jun 17, 9:48 PM CDT | Special Weather Statement | TOP | Ottawa | 27 min |
| Jun 17, 9:53 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 52 min |
| Jun 17, 10:59 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 46 min |
| Jun 17, 11:19 PM CDT | Special Weather Statement | TOP | Franklin | 26 min |
| Jun 17, 11:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 49 min |
| Jun 17, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 49 min |
| Jun 17, 11:56 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| Jun 18, 12:18 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 42 min |
| Jun 18, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 37 min |
| Jun 18, 1:28 AM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Pottawatomie | 6 hr |
| Jun 18, 2:00 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Jun 18, 2:04 AM CDT | Special Weather Statement | TOP | Clay, Ottawa, Washington | 41 min |
| Jun 18, 2:41 AM CDT | Special Weather Statement | TOP | Republic | 34 min |
| Jun 18, 2:55 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| Jun 18, 3:34 AM CDT | Special Weather Statement | TOP | Clay, Geary, Lyon, Morris, Riley, Washington | 26 min |
| Jun 18, 4:55 AM CDT | Special Weather Statement | TOP | Brown, Douglas, Jackson, Jefferson, Nemaha, Shawnee | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.